Alert archive / Kansas / Frost Advisories in 2017
Frost Advisory 4, NWS Wichita, KS
NWS Wichita, KS issued this frost advisory at Oct 10, 2017, 3:50 PM CDT for 7 counties in Kansas. It took effect at Oct 11, 2017, 4:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2017, 3:50 PM CDT (20:50 UTC)
- In effect from
- Oct 11, 2017, 4:00 AM CDT
- Expired
- Oct 11, 2017, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Chase County, KS, Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WWUS73 KICT 102050 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 350 PM CDT Tue Oct 10 2017 ...Freezing Temperatures Likely For Much of central Kansas early Wednesday Morning... KSZ032-033-048-049-111100- /O.NEW.KICT.FZ.W.0001.171011T0900Z-171011T1400Z/ Russell-Lincoln-Ellsworth-Saline- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, and Salina 350 PM CDT Tue Oct 10 2017 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY... The National Weather Service in Wichita has issued a Freeze Warning, which is in effect from 4 AM to 9 AM CDT Wednesday. * Temperatures...In the mid 30s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ047-050>053-067-068-111100- /O.NEW.KICT.FR.Y.0004.171011T0900Z-171011T1400Z/ Barton-Rice-McPherson-Marion-Chase-Reno-Harvey- Including the cities of Great Bend, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 350 PM CDT Tue Oct 10 2017 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY... The National Weather Service in Wichita has issued a Frost Advisory, which is in effect from 4 AM to 9 AM CDT Wednesday. * Temperatures...In the mid to upper 30s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
102 WWUS73 KICT 110748 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 248 AM CDT Wed Oct 11 2017 KSZ032-033-048-049-111400- /O.CON.KICT.FZ.W.0001.171011T0900Z-171011T1400Z/ Russell-Lincoln-Ellsworth-Saline- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, and Salina 248 AM CDT Wed Oct 11 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * Temperatures...around the freezing mark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ047-050>053-067-068-111400- /O.CON.KICT.FR.Y.0004.171011T0900Z-171011T1400Z/ Barton-Rice-McPherson-Marion-Chase-Reno-Harvey- Including the cities of Great Bend, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 248 AM CDT Wed Oct 11 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * Temperatures...In the mid 30s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$ Jakub
653 WWUS73 KICT 111403 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 903 AM CDT Wed Oct 11 2017 ...THE FREEZE WARNING HAS EXPIRED... KSZ032-033-048-049-111515- /O.EXP.KICT.FZ.W.0001.000000T0000Z-171011T1400Z/ Russell-Lincoln-Ellsworth-Saline- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, and Salina 903 AM CDT Wed Oct 11 2017 ...FREEZE WARNING HAS EXPIRED... Temperatures across those parts of Central Kansas for which the Freeze Warning had been issued have risen into the lower 40s. Therefore, the Freeze Warning has expired. $$ KSZ047-050>053-067-068-111515- /O.EXP.KICT.FR.Y.0004.000000T0000Z-171011T1400Z/ Barton-Rice-McPherson-Marion-Chase-Reno-Harvey- Including the cities of Great Bend, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 903 AM CDT Wed Oct 11 2017 ...FROST ADVISORY HAS EXPIRED... Temperatures have risen rapidly into the mid 40s. Therefore the Frost Advisory has expired. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 3:45 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 10, 3:45 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 345 PM CDT Tue Oct 10 2017 .SHORT TERM...(This evening through Friday night) Issued at 345 PM CDT Tue Oct 10 2017 Tonight-Wed Morning: Forecast Headline(s): Freeze Warning is being issued for Russell, Lincoln, Saline & Northern Ellsworth Counties. Frost Advisory is being issued for the remainder of Central KS as well as Reno & Harvey counties. Both the warning & advisory are in effect from 4 AM-9AM tonight/ early Wed morning. The sharp, compact mid-upper shortwave that is situated close to KMCI this afternoon will scoot NE across the lower Great Lakes on Wed with the attendant sfc cyclone crossing just north of the OH Valley. A sharp inverted surface ridge will knife south/southwest around the departing cyclone. This would set up an environment ideal for radiational cooling as northerly winds will diminish rapidly by evening & skies rapidly clear. The frost potential is increasing & as such a Freeze Warning is being issued for the 4 northern-most counties while a Frost Advisory is being issued for the remainder of Central KS as far south as Reno & Harvey counties. Thu-Fri Night: All will be quiet across KICT Country the rest of the work-week as a strong upper-deck high & its associated ridge, which will punch as far north as Hudson Bay from Wed-Thu, dominate until Thu Night. An intense mid-upper cyclone moving east from Alberta that should reach the Saskatchewan/Manitoba border late Thu Night will force the afore-mentioned ridge further east across Quebec Thu Night. A 2nd intense, positively-tilted shortwave will drive slowly east across the Pacific Northwest Thu Night before strengthening as it approaches the Great Basin on Fri. This would induce pronounced surface troffing along the Front Range. The increasing southerly flow, which will gradually shift toward the southwest then west Fri afternoon, would produce much warmer weather. Showers & a few thunderstorms are still set to arrive late Fri Night as moisture return increases ahead of a cold front that may decelerate as it encroaches upon the northwest corridor of the CWA. .LONG TERM...(Saturday through Tuesday) Issued at 345 PM CDT Tue Oct 10 2017 Next Weekend: The 2nd, intense mid-upper shortwave is expected to accelerate as it crosses the Central Rockies Sat & Sat Night. This would drive the cold front across Southeast KS late Sat Night. As such chances for thunderstorms would be greatest Sat Night, some of which may be quite strong. The post-frontal showers should vacate Southeast KS Sun Morning with much cooler weather Sun & Sunday Night. Mon-Tue: It'll be a quiet start to the work-week as strong high pressure dominates. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 105 PM CDT Tue Oct 10 2017 MVFR cigs that, in a few areas, (most notably in & around KSLN) are hovering just below 1,000ft, will cover most areas the rest of the afternoon. The exceptions are KGBD & KRSL where cigs would remain ~6,000ft. The profound wrap-around should delay clearing for Cntrl & SC KS til 22-23Z & for KCNU til ~11/02Z. NW 13-17kt winds may occasionally gust to near 25kts but rapid diminishment would occur toward 11/00Z as the sfc cyclone which, at issuance was centered over Srn MO, moves NE toward the lwr Great Lakes this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 38 66 48 78 / 0 0 0 0 Hutchinson 34 66 47 78 / 0 0 0 0 Newton 36 65 47 76 / 0 0 0 0 ElDorado 37 65 47 77 / 0 0 0 0 Winfield-KWLD 39 65 48 78 / 0 0 0 0 Russell 32 67 48 80 / 0 0 0 0 Great Bend 34 67 48 80 / 0 0 0 0 Salina 32 66 47 78 / 0 0 0 0 McPherson 34 65 47 77 / 0 0 0 0 Coffeyville 39 64 45 77 / 0 0 0 0 Chanute 39 63 45 76 / 0 0 0 0 Iola 39 63 44 76 / 0 0 0 0 Parsons-KPPF 39 64 45 77 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 4 AM to 9 AM CDT Wednesday for KSZ047- 050>053-067-068. Freeze Warning from 4 AM to 9 AM CDT Wednesday for KSZ032-033- 048-049. && SHORT TERM...EPS LONG TERM...EPS AVIATION...EPS
Hazardous weather outlook, Oct 10, 5:25 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 525 AM CDT Tue Oct 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 525 AM CDT Tue Oct 10 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A flood warning remains in effect for the Cow Creek, near Hutchinson. Please check the latest flood statement for details. Patchy frost is expected to develop across central and south central Kansas late tonight as temperatures drop into the middle 30s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Cow Creek, near Hutchinson will continue to experience minor flooding into Wednesday. Please check the latest flood statement for details. Patchy frost will affect central and south central Kansas early Wednesday morning. Chances for thunderstorms will exist from Friday night through Saturday across much of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 10, 10:14 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1014 AM CDT TUE OCT 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BARTLETT 37.05N 95.21W
10/10/2017 M1.60 INCH LABETTE KS CO-OP OBSERVER
24 HOUR TOTAL RAINFALL
0700 AM HEAVY RAIN 1 N OSWEGO 37.18N 95.11W
10/10/2017 M2.02 INCH LABETTE KS CO-OP OBSERVER
24 HOUR TOTAL RAINFALL
&&
TAVThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:56 PM CDT | Special Weather Statement | ICT | Montgomery | 34 min |
| Oct 9, 7:59 PM CDT | Special Weather Statement | ICT | Elk | 31 min |
| Oct 9, 8:34 PM CDT | Special Weather Statement | ICT | Labette | 41 min |
| Oct 9, 11:40 PM CDT | Special Weather Statement | ICT | Neosho | 50 min |
| Oct 9, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 42 min |
| Oct 10, 3:50 PM CDT | Freeze Warning | ICT | Ellsworth, Lincoln, Russell, Saline | 17 hr |
Nearby
Frost Advisories in Kansas, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.